Minnesota, 2018

Hail in Minnesota, May 25, 2018

May 25, 2018 · NWS FSD · 1 event in 1 county or zone

Scattered thunderstorms developed with diurnal heating during the afternoon across east central South Dakota and southwest Minnesota beneath a strong elevated mixed layer. With weak deep layer shear, storms did not organize past pulse type and produced small hail and lesser wind gusts at most.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Scattered thunderstorms developed with diurnal heating during the afternoon across east central South Dakota and southwest Minnesota beneath a strong elevated mixed layer. With weak deep layer shear, storms did not organize past pulse type and produced small hail and lesser wind gusts at most.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 25, 1:19 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, May 25, 1:19 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
219 PM CDT Fri May 25 2018

.SHORT TERM...(This evening through Saturday)
Issued at 212 PM CDT Fri May 25 2018

The main weather concern this afternoon is scattered thunderstorms
that could create gusty winds and isolated damaging wind gusts.
Atmospheric instability and shear is limited, so long-lasting or
large-hail-producing thunderstorms do not look likely. But the low-
level air mass this afternoon will be dry, leading to evaporation-
accelerated downdraft gusts directly below the any thunderstorms
that do form. This will not be a widespread threat, but worth noting
for those with evening outdoor plans. The takeaway point: If you see
a thunderstorm headed your way today, there is a good chance it has
very gusty winds underneath it.

Skies will clear overnight as an amplified upper-level ridge
develops over the Plains, setting the region up for another sunny
start on Saturday. This strong ridge will also minimize the rain and
shower threat. By early afternoon, temperatures will reach the low
to mid 90s, which is well above the normal mid-70s for this time of
year. The temperatures and humidity looks to stay below Heat
Advisory levels, but even the fact that that we need to be
considering this is enough to say that it will definitely be toasty.

.LONG TERM...(Saturday night through Friday)
Issued at 212 PM CDT Fri May 25 2018

The warm conditions persist through the Memorial Day weekend, before
slightly "cooler" mid 80s return on Tuesday. Again, the heat should
stay below Heat Advisory levels for Sunday & Monday, but be sure to
stay hydrated if enjoying the outdoors, as it will certainly feel
warm. The whole week remains above average for temperatures.

Regarding shower chances, a shortwave trough will move through the
Northern Plains on Sunday, moving through the northern periphery
of the ridge of high pressure. As of now, showers and
thunderstorms aided by this short-wave induced lift look to
remain north of the tri- state area. A better chance for rain
occurs Monday night into Tuesday, as the ridge migrates eastward
and a longwave trough moves over the Plains. By sunrise Tuesday,
areas east of I-29 could already be seeing rain move in. This is
too far out for precipitation details, but might be worth planning
for some rain Tuesday.

This trough keeps rain chances in the forecast through mid
Wednesday. By Thursday into next weekend, another ridge may build,
but does not look as strong as the Memorial Day weekend ridge, so
temperatures are forecast in the upper 80s with a chance for
isolated showers.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1242 PM CDT Fri May 25 2018

Light west winds will be common throughout the area today.
Scattered thunderstorms look likely, especially in southwest MN
after 25/2000z, but these could reach as far southwest as KFSD.
Gusty and isolated damaging winds will be possible under the cores
of thunderstorms, given strong downdrafts due to very dry air in
the low levels of the atmosphere. The thunderstorm threat
decreases quickly after dark, with clear skies and light winds
through Saturday morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...VandenBoogart
LONG TERM...VandenBoogart
AVIATION...VandenBoogart
Hazardous weather outlook, May 25, 3:06 AM CST, 11 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
406 AM CDT Fri May 25 2018

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-260915-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
406 AM CDT Fri May 25 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered storms may develop in the mid to late
afternoon, primarily in areas from east central South Dakota, into
southwest Minnesota and the Iowa Great Lakes. The risk of severe
weather is low, but the strongest storms may produce wind gusts
to 60 mph along with small hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Unseasonable heat will continue through the Memorial Day weekend.
At this time, the warmest temperatures are expected Saturday and
Sunday, when highs in the 90s may be common across the region.
This heat combined with modest humidity may result in heat indices
in the mid to upper 90s, especially on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely today and tonight.

The radar

The Sioux Falls radar (KFSD), 99 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lincoln

When
May 25, 2:35 PM CST to 2:37 PM CST
Where
Lincoln County, 4.17 mi S of Hendricks
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.450, -96.430

Intermittent hail up to dime size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761055.